Left posterior fascicular block due to high-dose interleukin-2

Anand Singla, Samuel R Denmeade

Research output: Contribution to journalArticle

Abstract

OJECTIVE: To report a case of reversible left posterior fascicular block (LPFB) associated with high-dose interleukin-2 (IL-2) therapy. CASE SUMMARY: A 50-year-old white, nonsmoking male with a history of hypertension, hyperlipidemia, paroxysmal atrial fibrillation, and hypothyroidism had been recently diagnosed with metastatic clear cell-type renal cell carcinoma. He was started on high-dose IL-2 therapy (600,000 IU/kg/dose by 15-min intravenous infusion every 8 h for up to 14 consecutive closes over 5 days, as tolerated). He developed new-onset LPFB after the second dose of IL-2, which was diagnosed electrocardiographically with right axis deviation; deep S waves in lead I; and qR waves in leads II, III, and aVF. He denied chest pain, palpitations, or syncope. The LPFB resolved 18 hours after discontinuation of IL-2 without any potential complications or delay of hospital discharge. The patient completed 9 of 14 doses of IL-2 therapy. Similar electrocardiogram changes were noticed during 2 subsequent cycles of high-dose IL-2 treatment, both of which resolved spontaneously. DISCUSSION: High-dose IL-2 is a Food and Drug Administration-approved biological agent used as monotherapy for the treatment of metastatic renal cell carcinoma and metastatic melanoma. Capillary leak syndrome has been associated with IL-2 therapy and many of its cardiac and noncardiac toxicities. In our patient, LPFB was observed as a reversible adverse reaction to high-dose IL-2 therapy. The Naranjo probability scale indicates a probable relationship between LPFB and high-dose IL-2 in this patient. LPFB has not previously been reported as an adverse reaction associated with high-dose IL-2 therapy. CONCLUSIONS: LPFB may be a reversible cardiac complication associated with high-dose IL-2 therapy. Healthcare professionals should be aware of this potential adverse effect.

Original languageEnglish (US)
Pages (from-to)1340-1343
Number of pages4
JournalAnnals of Pharmacotherapy
Volume42
Issue number9
DOIs
StatePublished - Sep 2008

Fingerprint

Bundle-Branch Block
Interleukin-2
Therapeutics
Capillary Leak Syndrome
Biological Factors
Syncope
United States Food and Drug Administration
Hypothyroidism
Hyperlipidemias
Chest Pain
Renal Cell Carcinoma
Intravenous Infusions
Atrial Fibrillation
Melanoma
Electrocardiography

Keywords

  • Interleukin-2
  • Left posterior fascicular block

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Left posterior fascicular block due to high-dose interleukin-2. / Singla, Anand; Denmeade, Samuel R.

In: Annals of Pharmacotherapy, Vol. 42, No. 9, 09.2008, p. 1340-1343.

Research output: Contribution to journalArticle

@article{5833d87319014d96aafd2421b5902f5f,
title = "Left posterior fascicular block due to high-dose interleukin-2",
abstract = "OJECTIVE: To report a case of reversible left posterior fascicular block (LPFB) associated with high-dose interleukin-2 (IL-2) therapy. CASE SUMMARY: A 50-year-old white, nonsmoking male with a history of hypertension, hyperlipidemia, paroxysmal atrial fibrillation, and hypothyroidism had been recently diagnosed with metastatic clear cell-type renal cell carcinoma. He was started on high-dose IL-2 therapy (600,000 IU/kg/dose by 15-min intravenous infusion every 8 h for up to 14 consecutive closes over 5 days, as tolerated). He developed new-onset LPFB after the second dose of IL-2, which was diagnosed electrocardiographically with right axis deviation; deep S waves in lead I; and qR waves in leads II, III, and aVF. He denied chest pain, palpitations, or syncope. The LPFB resolved 18 hours after discontinuation of IL-2 without any potential complications or delay of hospital discharge. The patient completed 9 of 14 doses of IL-2 therapy. Similar electrocardiogram changes were noticed during 2 subsequent cycles of high-dose IL-2 treatment, both of which resolved spontaneously. DISCUSSION: High-dose IL-2 is a Food and Drug Administration-approved biological agent used as monotherapy for the treatment of metastatic renal cell carcinoma and metastatic melanoma. Capillary leak syndrome has been associated with IL-2 therapy and many of its cardiac and noncardiac toxicities. In our patient, LPFB was observed as a reversible adverse reaction to high-dose IL-2 therapy. The Naranjo probability scale indicates a probable relationship between LPFB and high-dose IL-2 in this patient. LPFB has not previously been reported as an adverse reaction associated with high-dose IL-2 therapy. CONCLUSIONS: LPFB may be a reversible cardiac complication associated with high-dose IL-2 therapy. Healthcare professionals should be aware of this potential adverse effect.",
keywords = "Interleukin-2, Left posterior fascicular block",
author = "Anand Singla and Denmeade, {Samuel R}",
year = "2008",
month = "9",
doi = "10.1345/aph.1K669",
language = "English (US)",
volume = "42",
pages = "1340--1343",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "9",

}

TY - JOUR

T1 - Left posterior fascicular block due to high-dose interleukin-2

AU - Singla, Anand

AU - Denmeade, Samuel R

PY - 2008/9

Y1 - 2008/9

N2 - OJECTIVE: To report a case of reversible left posterior fascicular block (LPFB) associated with high-dose interleukin-2 (IL-2) therapy. CASE SUMMARY: A 50-year-old white, nonsmoking male with a history of hypertension, hyperlipidemia, paroxysmal atrial fibrillation, and hypothyroidism had been recently diagnosed with metastatic clear cell-type renal cell carcinoma. He was started on high-dose IL-2 therapy (600,000 IU/kg/dose by 15-min intravenous infusion every 8 h for up to 14 consecutive closes over 5 days, as tolerated). He developed new-onset LPFB after the second dose of IL-2, which was diagnosed electrocardiographically with right axis deviation; deep S waves in lead I; and qR waves in leads II, III, and aVF. He denied chest pain, palpitations, or syncope. The LPFB resolved 18 hours after discontinuation of IL-2 without any potential complications or delay of hospital discharge. The patient completed 9 of 14 doses of IL-2 therapy. Similar electrocardiogram changes were noticed during 2 subsequent cycles of high-dose IL-2 treatment, both of which resolved spontaneously. DISCUSSION: High-dose IL-2 is a Food and Drug Administration-approved biological agent used as monotherapy for the treatment of metastatic renal cell carcinoma and metastatic melanoma. Capillary leak syndrome has been associated with IL-2 therapy and many of its cardiac and noncardiac toxicities. In our patient, LPFB was observed as a reversible adverse reaction to high-dose IL-2 therapy. The Naranjo probability scale indicates a probable relationship between LPFB and high-dose IL-2 in this patient. LPFB has not previously been reported as an adverse reaction associated with high-dose IL-2 therapy. CONCLUSIONS: LPFB may be a reversible cardiac complication associated with high-dose IL-2 therapy. Healthcare professionals should be aware of this potential adverse effect.

AB - OJECTIVE: To report a case of reversible left posterior fascicular block (LPFB) associated with high-dose interleukin-2 (IL-2) therapy. CASE SUMMARY: A 50-year-old white, nonsmoking male with a history of hypertension, hyperlipidemia, paroxysmal atrial fibrillation, and hypothyroidism had been recently diagnosed with metastatic clear cell-type renal cell carcinoma. He was started on high-dose IL-2 therapy (600,000 IU/kg/dose by 15-min intravenous infusion every 8 h for up to 14 consecutive closes over 5 days, as tolerated). He developed new-onset LPFB after the second dose of IL-2, which was diagnosed electrocardiographically with right axis deviation; deep S waves in lead I; and qR waves in leads II, III, and aVF. He denied chest pain, palpitations, or syncope. The LPFB resolved 18 hours after discontinuation of IL-2 without any potential complications or delay of hospital discharge. The patient completed 9 of 14 doses of IL-2 therapy. Similar electrocardiogram changes were noticed during 2 subsequent cycles of high-dose IL-2 treatment, both of which resolved spontaneously. DISCUSSION: High-dose IL-2 is a Food and Drug Administration-approved biological agent used as monotherapy for the treatment of metastatic renal cell carcinoma and metastatic melanoma. Capillary leak syndrome has been associated with IL-2 therapy and many of its cardiac and noncardiac toxicities. In our patient, LPFB was observed as a reversible adverse reaction to high-dose IL-2 therapy. The Naranjo probability scale indicates a probable relationship between LPFB and high-dose IL-2 in this patient. LPFB has not previously been reported as an adverse reaction associated with high-dose IL-2 therapy. CONCLUSIONS: LPFB may be a reversible cardiac complication associated with high-dose IL-2 therapy. Healthcare professionals should be aware of this potential adverse effect.

KW - Interleukin-2

KW - Left posterior fascicular block

UR - http://www.scopus.com/inward/record.url?scp=50249183331&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=50249183331&partnerID=8YFLogxK

U2 - 10.1345/aph.1K669

DO - 10.1345/aph.1K669

M3 - Article

C2 - 18664608

AN - SCOPUS:50249183331

VL - 42

SP - 1340

EP - 1343

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 9

ER -